Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The uniform bound problem for local birational nonsingular morphisms

Author: Bernard Johnston
Journal: Trans. Amer. Math. Soc. 312 (1989), 421-431
MSC: Primary 14E40; Secondary 13H05, 14E05
MathSciNet review: 983873
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that any factorization of a local birational morphism $ f:\operatorname{Spec}\;S \to \operatorname{Spec}\;R$ of nonsingular (affine) schemes of arbitrary dimension via other nonsingular schemes must be finite in length. This fact generalizes the classical Local Factorization Theorem of Zariski and Abhyankar, which states that there is a unique such factorization, that given by quadratic transformations, in the surface case. A much stronger generalization is given here, namely, that there exists a uniform bound on the lengths of all such factorizations, provided that $ R$ is excellent. This bound is explicitly calculated for some concrete extensions and examples are given to show that this is the strongest generalization possible in some sense.

References [Enhancements On Off] (What's this?)

  • [A] S. S. Abhyankar, On the valuations centered in a local domain, Amer. J. Math. 78 (1956), 321-348. MR 0082477 (18:556b)
  • [D] E. D. Davis, Ideals of the principal class, $ R$-sequences and a certain monoidal transformation, Pacific J. Math. 20 (1967), 197-205. MR 0206035 (34:5860)
  • [F] H. Fitting, Die Determinantenideale eines Moduls, Jahr. Math. -Verein. (1936).
  • [H] H. Hironaka, Thesis, Harvard Univ., 1960.
  • [H-H-S] W. Heinzer, C. Huneke, and J. D. Sally, A criterion for spots, J. Math. Kyoto Univ. 26 (1986), 667-671. MR 864469 (87k:13034)
  • [J-1] B. Johnston, A finiteness condition on regular local overrings of a local domain, Trans. Amer. Math. Soc. 299 (1987), 513-524. MR 869218 (87k:13035)
  • [J-2] -, Thesis, Purdue Univ., 1986.
  • [K] E. Kunz, Die Primidealteiler der Differenten in allgemeinen Ringen, J. Reine Angew. Math. 204 (1960), 165-182. MR 0124348 (23:A1662)
  • [L] J. Lipman, Desingularization of two-dimensional schemes, Ann. of Math. 107 (1978), 151-207. MR 0491722 (58:10924)
  • [L-S] J. Lipman and A. Sathaye, Jacobian ideals and a theorem of Briançon-Skoda, Michigan Math. J. 28 (1981), 165-182. MR 616270 (83m:13001)
  • [M-1] H. Matsumura, Commutative algebra (2nd ed.), Benjamin/Cummings, Reading, Mass., 1980. MR 575344 (82i:13003)
  • [M-2] -, Commutative ring theory, Cambridge Univ. Press, Cambridge, 1986.
  • [N] M. Nagata, Local rings, Interscience, New York, 1962. MR 0155856 (27:5790)
  • [R] C. Rotthaus, Nicht ausgezeichnete, universell japanische Ringe, Math. Z. 152 (1977), 107-125. MR 0427319 (55:353)
  • [Sa] J. D. Sally, Regular overrings of regular local rings, Trans. Amer. Math. Soc. 171 (1972), 291-300. MR 0309929 (46:9033)
  • [Sh] D. Shannon, Monoidal transforms of regular local rings, Amer. J. Math. 95 (1973), 294-320. MR 0330154 (48:8492)
  • [Z] O. Zariski, Introduction to the problem of minimal models in the theory of algebraic surfaces, Publ. Math. Soc. Japan, no. 4, Tokyo, 1958, pp. 1-89. MR 0097403 (20:3872)
  • [Z-S] O. Zariski and P. Samuel, Commutative algebra, vol. II, Van Nostrand, Princeton, N.J., 1960. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14E40, 13H05, 14E05

Retrieve articles in all journals with MSC: 14E40, 13H05, 14E05

Additional Information

Keywords: Birational, regular local ring, excellent, quadratic transformation, monoidal transformation, Jacobian ideal, Fitting ideal, Kähler different
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society